Alert archive / Hawaii / High Wind Warnings in 2019

High Wind Warning 6, NWS Honolulu, HI

February 28, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Feb 28, 2019, 3:18 AM HST for Hawaii County, Hawaii. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2019, 3:18 AM HST (13:18 UTC)
Expired
Mar 1, 2019, 10:30 AM HST
In force
31 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WWHW70 PHFO 281318
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
318 AM HST Thu Feb 28 2019

HIZ028-010230-
/O.UPG.PHFO.WI.Y.0015.000000T0000Z-190301T0400Z/
/O.NEW.PHFO.HW.W.0006.190228T1318Z-190301T0400Z/
Big Island Summits-
318 AM HST Thu Feb 28 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 PM HST this evening. The Wind
Advisory is no longer in effect.

* WINDS...West 45 to 65 mph with localized gusts to 85 mph across
  the Big Island summits of Mauna Kea and Mauna Loa. 

* TIMING...Through 6 PM HST this evening.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution. Winds this strong will
  make hiking dangerous, and hiking activities should be delayed
  until winds subside.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
A high wind warning means that winds are expected to be at least 
40 mph with gusts over 60 mph. Stay away from downed power lines.


&&

$$
4 follow-up statements
019 
WWHW70 PHFO 010121
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
321 PM HST Thu Feb 28 2019

HIZ028-011430-
/O.EXT.PHFO.HW.W.0006.000000T0000Z-190301T1600Z/
Big Island Summits-
321 PM HST Thu Feb 28 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WINDS...Northwest 45 to 55 mph with gusts to 65 mph.

* TIMING...Through tonight.

* IMPACTS...Travel to the summit areas should be delayed until 
  winds subside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A high wind warning means that winds at the summits are expected 
to be at least 56 mph with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to the summit areas 
should be delayed until winds subside.

&&

$$

Foster
880 
WWHW70 PHFO 010433 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Honolulu HI
633 PM HST Thu Feb 28 2019

HIZ028-011430-
/O.COR.PHFO.HW.W.0006.000000T0000Z-190301T1600Z/
Big Island Summits-
633 PM HST Thu Feb 28 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WINDS...Northwest 45 to 55 mph with gusts to 70 mph.

* TIMING...Through tonight.

* IMPACTS...Travel to the summit areas should be delayed until 
  winds subside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A high wind warning means that winds at the summits are expected 
to be at least 56 mph with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to the summit areas 
should be delayed until winds subside.

&&

$$

Foster/Gibbs
492 
WWHW70 PHFO 011319
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
319 AM HST Fri Mar 1 2019

HIZ028-020230-
/O.EXT.PHFO.HW.W.0006.000000T0000Z-190302T1600Z/
Big Island Summits-
319 AM HST Fri Mar 1 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* WINDS...West-northwest winds 45 to 60 mph with local gusts to 
  80 mph.

* TIMING...Through tonight.

* IMPACTS...Travel to the summit areas should be delayed until 
  winds subside.

PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means
that winds at the summits are expected to be at least 56 mph with
gusts over 66 mph. Take necessary precautions to protect
property. Travel to the summit areas should be delayed until
winds subside.

&&

$$
021 
WWHW70 PHFO 012030
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1030 AM HST Fri Mar 1 2019

HIZ028-020400-
/O.CAN.PHFO.HW.W.0006.000000T0000Z-190302T1600Z/
/O.NEW.PHFO.WI.Y.0016.190301T2030Z-190302T0400Z/
Big Island Summits-
1030 AM HST Fri Mar 1 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening. The
High Wind Warning has been cancelled.

* WINDS...West 30 to 50 mph with localized gusts over 55 mph at
  elevations above 11000 feet of elevation.

* TIMING...Through this afternoon.

* IMPACTS...Winds this strong can make driving difficult and
  forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...Motorists should use extra 
caution driving and opening and closing vehicle doors.

&&

$$
Donaldson

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 27, 8:34 PM HST, 6 hours 44 minutes earlier.

Area forecast discussion, Feb 27, 8:34 PM HST, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
834 PM HST Wed Feb 27 2019

.SYNOPSIS...
High pressure northwest of the islands will be supplying the
islands with a cool and stable north-northeast wind flow for the
next couple of days. A slight warm up is expected over the weekend
as the winds shifts to the northeast. A weak front is slated to
give a boost in the trade showers Sunday afternoon and Sunday
night.

&&

.DISCUSSION...
Satellite imagery shows a weakening front draped across the
central islands, as it heads toward the Hamakua coast of the Big
Island. Scattered showers accompanying these clouds, are affecting
mainly the windward and mountain areas, although a few of these
showers are getting into the lee areas of Oahu. The Molokai radar
is currently out- of- service, thus lacking radar coverage for
especially Oahu and Molokai. This dissipating or weakening front
should reach windward Big Island a few hours after midnight
tonight, and clear the Big Island by mid day Thursday. While this
is going on, the frontal showers will be lessening across the
central islands overnight. Low clouds rolling into windward Kauai
will squeeze off a few light showers there.

Behind these remnants, is a cooler and more stable air mass. We
are expecting Thursday's highs to be in no higher than 76 degrees
F for the smaller islands. Lows for tonight and Thursday night
will be in the mid 50's to low 60's. A few light showers are still
expected Thursday into Friday, but the frequency of these showers
will be much less. The north- northeast winds will be breezy
through tonight, then becoming light to moderate Thursday and
Thursday night.

A gale low is present 700 miles north-northeast of the islands
this evening. It will be moving east during the next 48 hours. In
doing so, the high northwest of the islands will shift eastward
as well. The result will be north-northeast winds veering to the
northeast on Friday. With this slight change in direction, our
daily highs and lows will be a few degrees warmer. Still cool
weather, but not as cool. This nice weather continues through Saturday
night.

An uptick in showers is slated for the smaller islands initially
on Sunday, as weak front reaches Kauai Sunday at mid morning,
then Oahu in the early afternoon, Maui County in the late
afternoon, and the Big Island early Monday morning. A couple of
important differences between the ECMWF and GFS. The EC is up to 6
hours faster and weaker than the GFS. The showers along the front
is expected to be low tops, at around 7k feet max. Even at this
shallow height, it can be rather wet across the windward and
mountain areas. The front will be sliding southward at a nice
pace, lessening the threat of flooding. The front and should
clear the Big Island by Monday evening. The front will be ushering
in moderate to strong trade winds to the islands as well.

&&

.AVIATION...
High pressure northwest of the area and lower pressure to the
northeast, will keep a breezy north-northeasterly flow in place
through Thursday. A weakening cold front along with a band of
clouds and showers will move through Maui and the Big Island
overnight, bringing some light showers and brief MVFR cigs to
windward areas. Otherwise, generally VFR conditions are expected
statewide over the next 24 hours, with only brief light showers or
sprinkles affecting windward and mauka areas.

AIRMET Tango remains in effect for moderate upper level turbulence
between FL280 and FL350. This AIRMET will likely be cancelled
later tonight as the area of turbulence shifts east of the
islands. Tango is also in effect for moderate low level turbulence
over and downwind of the terrain of all islands below 070. This
AIRMET will likely continue through Thursday.

&&

.MARINE...
A weakening front is moving down across the eastern end of the
island chain early this evening. The low-level flow around a
surface high pressure system far northwest of the region and a
deepening surface low pressure area northeast of the state are
producing strong winds from the north to north-northeast. A Small
Craft Advisory (SCA) remains in effect through Thursday afternoon
for all Hawaiian Waters due to the strong winds and elevated rough
seas. The winds will remain out of the north to north-northeast,
but winds speeds are expected to begin easing somewhat starting
Thursday, and will likely drop to moderate levels Thursday night
and Friday. Winds are forecast to become northeasterlies, and
increase to moderate to fresh levels during the weekend as
another weak cold front moves into the area.

Rough surf conditions are expected during the next few days. A
large long-period northwest swell building across the area will
likely peak tonight with surf near the High Surf Warning criteria
along exposed north and west facing shores of the smaller islands.
Near-shore buoys at Hanalei, Waimea Bay and Pauwela have been
showing increasing wave heights early this evening. In addition, a
short-period north-northeast swell generated by a fetch of gale
force winds several hundred miles north of the state is forecast
to spread down across exposed Hawaiian Waters from late tonight
through Thursday.

Currently, a High Surf Advisory (HSA) remains in effect for
elevated and very rough surf along north and west facing shores
of Niihau, Kauai, Oahu, and Molokai, and for north facing shores
of Maui through Thursday. In addition, due to the short-period
north-northeast swell, a HSA is also in effect through Thursday
afternoon for east facing shores of Kauai, Oahu, Molokai, Maui,
and the Big Island. Moderate surges in harbors and large breaking
waves near harbor entrances are possible along north facing
harbors of the Big Island and Maui County from late tonight
through Thursday. Therefore, a Marine Weather Statement has been
issued for the harbors at Kahului and Hilo.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Thursday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley-
Windward Haleakala-Big Island North and East.

Wind Advisory until 6 PM HST Thursday for Big Island Summits.

Small Craft Advisory until 6 PM HST Thursday for all Hawaiian
waters.

&&

H Lau/Jelsema/Houston

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 3:09 PM HSTWind AdvisoryHFOHawaii12 hr

Nearby

High Wind Warnings in Hawaii, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.